The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Two patients at St. Agnes Medical Center in Philadelphia died from a laboratory error in the calculation of the Prothrombin test (PT), according to a statement issued by the Philadelphia Department of Public Health. The error led to the administration of excessive doses of warfarin (Coumadin).
The report says the error occurred when the laboratory used an incorrect formula number in calculating the PT, which was compounded when technicians ordered the wrong reagent after switching to a more sensitive test. Before the error was discovered, 932 hospital patients received incorrect test results and almost 100 received incorrect doses of Coumadin.
Flawed PT testing at St. Agnes was conducted from June 4 to July 25 and was discovered after a patient questioned his Coumadin dose, according a statement from the hospital. An investigation by the hospital uncovered the mistake, at which point it informed local and state health departments.
The Philadelphia Department of Public Health subsequently investigated five deaths that occurred at St. Agnes during this period. Two of the deaths occurred after incorrect PT test results caused patients to receive excessive doses of Coumadin. Death resulted from intracranial hemorrhages. The other three deaths were determined to be from natural causes, according to a public health department statement.
In its report, the state health department cited the hospital for not properly implementing the new PT testing program, ordering the wrong reagent, not performing adequate verification testing and failing to identify miscalculations of the International Normalization Ratios through laboratory quality assurance review.